Massachusetts, 2018Damaging Winds in Massachusetts, May 4, 2018
May 4, 2018 · NWS ALY · 4 events in 1 county or zone
A powerful low pressure system formed on May 4th, pushing a strong cold front across New York and New England. A line of thunderstorms developed along this front and tracked into Western Massachusetts in the evening, resulting in several reports of downed trees in the Pittsfield area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system formed on May 4th, pushing a strong cold front across New York and New England. A line of thunderstorms developed along this front and tracked into Western Massachusetts in the evening, resulting in several reports of downed trees in the Pittsfield area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 4, 7:57 PM EST, 26 minutes earlier.
Area forecast discussion, May 4, 7:57 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Albany NY
857 PM EDT Fri May 4 2018
.SYNOPSIS...
A cold front will sweep across the region this evening preceded
and accompanied by showers and thunderstorms. Some storms are
expected to be strong to severe. Behind the cold front tonight
westerly winds will be strong and gusty. With the passage of the
front a more seasonable airmass will be ushered in for the
weekend. Expecting dry weather Saturday, however Sunday some
rain showers are expected.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch #77 is now in effect until 2 am for
the Albany, Columbia, Dutchess, Greene, Rensselaer, Schenectady,
Schoharie and Ulster counties in NY and western New England.
Tornado Watch #76 remains in effect until 10 pm for Herkimer,
Hamilton, Warren, Fulton, Saratoga and Washington counties.
Getting reports of widespread wind damage with the squall line
as it moves across the area this evening. Threat for damaging
winds will continue until the storms move out of the area.
However, strong and gusty synoptic flow occurring behind the
cold front.
Please refer to our Preliminary Local Storm Reports (LSR) to see
the severe weather we have received.
Previous Discussion...We are in a high-shear low-CAPE environment
with a squall line occurring ahead of an approaching cold
front. The line extents from northern NY across the central
portion of the state into central PA with numerous warnings in
effect. CAMS indicate this squall line moves across the local
area through the mid evening hours passing over the Capital
District 00-01Z with the convection weakening by around 02-03Z.
Wind Advisory remains in effect for for all but eastern Ulster,
Dutchess and Litchfield counties 8 pm this evening to 8 am
Saturday. Very strong pressure couple with this low pressure
system. Strong and gusty westerly flow expected across the area
tonight as the surface low passes to our north across eastern
Canada. Sustained winds 20 to 35 mph are expected with gusts 40
to 50 mph.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A more seasonable airmass will be ushered in with the wake of
the cold front for Saturday.Ecpecting highs mainly in 60s with
lower to mid 70s up the Hudson River Valley. Winds will remain
brisk mainly north of I-90 and especially in the morning. Winds
will decrease as the pressure gradient weakens especially late in
the day into the evening.
A weak low moving up the east coast and another cold front
approaching from the west will bring widespread chances for
showers to the area for Sunday mainly during the afternoon and
evening. It will be a bit cooler due to the cloud cover and
showers with highs in the upper 50s to upper 60s.
With the passage of this cold front a cooler airmass will be
ushered in with highs mainly in the 50s with some lower 60s in
the mid Hudson Valley. Higher pressure will be building in at
the surface however aloft a short wave will swing through have
just slight chance pops for showers during the day.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Things start out sunny, warm and dry, then deteriorate at the end of
the work week. High pressure dominates through mid-week, starting
out from the Great Lakes to southern New England, and translating to
an eastern seaboard ridge orientation, before breaking down in
response to low-pressure tracking east from the nation's mid-
section. By Friday morning, the low will be centered over northern
Maine, with a trailing cold front sliding southeast across New York
State. A shallow and weakening cold front may bring a few extra
clouds to the region on Wednesday, but that's about it.
High temperatures on Tuesday will range from the mid and upper 50s
in the high peaks...to around 70 degrees down the Hudson Valley,
moderating to from the upper 60s to near 70 degrees for Wednesday
and Thursday. Behind the front, readings cool to highs in the mid
and upper 50s in the Adirondacks, Catskills and Greens, with
highs repeating in the lower 70s in the Mid-Hudson Valley where
the front comes through late in the day. Lows Monday night will
be a bit chilly...from around 30 degrees in the northern
Adirondacks...to around 40 degrees down the Hudson Valley.
Thereafter, nightly moderation ensues, and lows Thursday night
will be mostly in the upper 40s and lower 50s.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Squall line moving across the region will impact the TAF sites
early in the period with gusty winds and brief heavy rainfall.
Expect MVFR with brief IFR possible with the convection. The
convection is occurring ahead of cold front which will sweep
through this evening. Strong and gusty westerly winds are
occurring in the wake of this cold front as the surface low
passes to our north across eastern Canada with a strong
fall/rise couplet associated with it. The winds will remain
strong through the night with the winds decreasing some by
sunrise Saturday. A Wind Advisory is in effect for through
12Z/Saturday for wind gusts up to 45 knots are possible. Winds
will remains brisk and gusty Saturday and will really decreasing
late in the day. Cover cloud will decrease tonight with mostly
clear skies developing and continuing through the day Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A cold front will sweep across the region tonight preceded and
accompanied by showers and thunderstorms. Behind the cold front
tonight westerly winds will become strong and gusty. Winds will
remain brisk much of day Saturday mainly north of I-90. With
the passage of the front a more seasonable airmass will be
ushered in for the weekend. Expecting dry weather Saturday,
however Sunday some rain showers are expected.
Minimum relative humidities values are expected to be in the
30s Saturday afternoon and in t he 50s Sunday afternoon.
&&
.HYDROLOGY...
Locally heavy rainfall possible with any thunderstorms into this
evening. No widespread hydro issues are not anticipated as the
storms will be fast moving.
Dry weather for Saturday however chances for rain return for
Sunday as weak low moves up the east coast and a cold front
approaches from the west. Generally around a quarter of an inch
are expected. Dry weather returns for early next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 2 AM EDT Saturday for CTZ001-
013.
NY...Wind Advisory until 8 AM EDT Saturday for NYZ032-033-038>043-
047>054-058>061-063-082>084.
Severe Thunderstorm Watch until 2 AM EDT Saturday for NYZ040-
047>049-051>054-058>061-063>066.
Tornado Watch until 10 PM EDT this evening for NYZ032-033-038-
039-041>043-050-082>084.
MA...Wind Advisory until 8 AM EDT Saturday for MAZ001-025.
Severe Thunderstorm Watch until 2 AM EDT Saturday for MAZ001-
025.
VT...Wind Advisory until 8 AM EDT Saturday for VTZ013>015.
Severe Thunderstorm Watch until 2 AM EDT Saturday for
VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...IAA
FIRE WEATHER...IAA
HYDROLOGY...IAAHazardous weather outlook, May 4, 8:23 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
923 PM EDT Fri May 4 2018
CTZ001-013-NYZ065-066-051200-
Northern Litchfield-Southern Litchfield-Western Dutchess-
Eastern Dutchess-
923 PM EDT Fri May 4 2018
...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY...
This Hazardous Weather Outlook is for Dutchess and Litchfield
counties.
.DAY ONE...Overnight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ032-033-038>043-047>054-058-059-063-082>084-VTZ013>015-051200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Ulster-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
923 PM EDT Fri May 4 2018
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
This Hazardous Weather Outlook is for Greater Capital District,
western and southern Adirondacks, Lake George Saratoga Region,
Mohawk Valley, Schoharie Valley, Helderbergs, eastern Catskills,
northern Taconics and southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ001-025-NYZ060-061-051200-
Northern Berkshire-Southern Berkshire-Western Columbia-
Eastern Columbia-
923 PM EDT Fri May 4 2018
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY...
This Hazardous Weather Outlook is for Columbia and Berkshire
counties.
.DAY ONE...Overnight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ064-051200-
Eastern Ulster-
923 PM EDT Fri May 4 2018
This Hazardous Weather Outlook is for eastern Ulster County.
.DAY ONE...Overnight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 4, 8:11 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
911 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG 3 E WEST SHOKAN 41.97N 74.22W
05/04/2018 ULSTER NY 911 CALL CENTER
TREE AND WIRES DOWN.
&&
EVENT NUMBER ALY1800061
SNDLocal storm report, May 4, 8:12 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
912 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG 1 SE PHOENICIA 42.08N 74.31W
05/04/2018 ULSTER NY 911 CALL CENTER
TREE AND WIRES DOWN.
&&
EVENT NUMBER ALY1800062
SNDLocal storm report, May 4, 8:16 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 1 SE DORSET 43.24N 73.08W
05/04/2018 BENNINGTON VT LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
EVENT NUMBER ALY1800063
SNDLocal storm report, May 4, 8:17 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
917 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 1 SSW ARLINGTON 43.05N 73.16W
05/04/2018 BENNINGTON VT LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
EVENT NUMBER ALY1800064
SNDLocal storm report, May 4, 8:18 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
918 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 ESE MANCHESTER 43.16N 73.06W
05/04/2018 BENNINGTON VT LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
EVENT NUMBER ALY1800065
SNDLocal storm report, May 4, 8:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
921 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG BENNINGTON 42.87N 73.19W
05/04/2018 BENNINGTON VT LAW ENFORCEMENT
VERMONT STATE POLICE HAS 30 REPORTS OF TREES DOWN
THROUGHOUT BENNINGTON COUNTY.
&&
EVENT NUMBER ALY1800066
SNDThunderstorm Wind, Berkshire
- When
- May 4, 8:23 PM EST
- Where
- Berkshire County, 0.51 mi W of Shaker Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.430, -73.340
Several trees were downed along Route 20 at Hancock Shaker Village.
Thunderstorm Wind, Berkshire
- When
- May 4, 8:23 PM EST
- Where
- Berkshire County, 0.51 mi W of (Psf)pittsfield Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.430, -73.310
A tree was downed on Melbourne Road.
Thunderstorm Wind, Berkshire
- When
- May 4, 8:24 PM EST
- Where
- Berkshire County, 1.3 mi NW of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.465, -73.266
A tree was downed on McArthur Street.
Thunderstorm Wind, Berkshire
- When
- May 4, 8:24 PM EST
- Where
- Berkshire County, 0.51 mi E of (Psf)pittsfield Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.430, -73.290
A 58 mph gust was recorded at Pittsfield Municipal Airport (KPSF).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Michigan, May 4, 20181 death · 1 injured · $38 million · 70 kt wind · 28 events
- Flash Flooding and Lakeshore Flood in Vermont, May 4 to 5, 2018$1.5 million · 1.5 in hail · 26 events
- Damaging Winds in New York, May 4, 2018$195,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in Ohio, May 4, 2018$98,000 · 55 kt wind · 28 events
- Damaging Winds and High Wind in New York, May 4, 201887 kt wind · 72 events
- Hail and Damaging Winds in New York, May 4, 2018$171,000 · 1.25 in hail · 12 events
- Damaging Winds in Pennsylvania, May 4, 2018$63,000 · 61 kt wind · 19 events
- Strong Wind in Massachusetts, May 4 to 5, 2018$84,000 · 11 events
- Damaging Winds in Pennsylvania, May 4, 2018$50,000 · 50 kt wind · 8 events
- Flash Flood in Texas, May 4, 2018$50,000 · 1 event
- Hail and Damaging Winds in Texas, May 4, 2018$25,000 · 1.25 in hail · 10 events
- Damaging Winds in New Hampshire, May 4, 201854 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751661, 751662, 751664, 751665.